Texas, 2007

Hail and Damaging Winds in Texas, April 12 to 13, 2007

April 12 to 13, 2007 · NWS LUB · 7 events in 6 counties and zones

Scattered thunderstorms developed over the northern South Plains and the extreme southeastern Panhandle during the evening hours of the 12th, and persisted beyond midnight CST. These storms produced large hail up to the size of quarters and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the northern South Plains and the extreme southeastern Panhandle during the evening hours of the 12th, and persisted beyond midnight CST. These storms produced large hail up to the size of quarters and damaging wind gusts. No significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 12, 2:54 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 12, 2:54 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT THU APR 12 2007

.SHORT TERM...
SURFACE ANALYSIS AT 19Z DEPICTS DEEPENING SFC LOW PRESSURE JUST
NORTH OF ROSWELL WITH WARM FRONT EXTENDING FM NEAR PLAINS TO GAIL
TO BROWNWOOD. DEVELOPING DRYLINE EXTENDS FM SFC LOW SOUTHWARD THROUGH
THE TRANS-PECOS. AS AFTERNOON PROGRESSES...WARM FRONT WILL SLOWLY
MOVE NORTHWARD INTO THE CWFA...ROUGHLY NEAR THE HWY 84 CORRIDOR FM
NEAR MULESHOE TO LUBBOCK TO SNYDER AROUND 00Z. AS MAX HEATING OCCURS
FM 22-23Z...WE EXPECT ISOLD STORMS TO INITIATE ALONG WARM FRONT BACK
TO DRYLINE NEAR THE STATE LINE...OR IN AXIS OF BEST SFC BASED
INSTABILITY. OF NOTE...WITH DEW POINTS IN THE LOWER TO MID
40S...SBCAPE WILL ONLY BE AOA 1000 J/KG. HOWEVER...GOOD SPEED/
DIRECTIONAL SHEAR ALONG WITH STRONG LLJ THIS EVENING WILL ALLOW FOR
ROTATING SUPERCELLS WITH LARGE HAIL THE PRIMARY THREAT. BACK CLOSER
TO THE DRYLINE... ISOLATED DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE
WITH VERY STEEP LAPSE RATES IN PLACE. WILL HAVE TO CLOSELY WATCH
STORMS FOR ISOLATED TORNADIC POTENTIAL AS THEY MOVE ACROSS WARM
FRONT WITH ENHANCED CONVERGENCE.

STORMS ARE EXPECTED TO BECOME MORE NUMEROUS AFT 00Z AS LIFT FM
APPROACHING LEAD SHORTWAVE (CURRENTLY NEARING SOUTHWEST NEW MEXICO)
PUSHES INTO WEST TEXAS. BY 06Z...BELIEVE MOST STORMS WILL BE ACROSS
THE EASTERN HALF OF THE CWFA WITH SEVERE THREAT ON THE DECLINE.

FOR FRIDAY...WILL SEE ANY LEFTOVER -TSRA OUT EAST PUSH INTO NORTH TX
AND OKLAHOMA BY MID TO LATE MORNING AS DRYLINE BEGINS TO MIX RAPIDLY
EAST ACROSS THE CWFA. POTENT UPPER LEVEL LOW WILL MOVE STEADILY ACRS
NEW MEXICO INTO THE TX PANHANDLE BY 00Z WITH STRONG SFC PRESSURE
GRADIENT EXISTING ACROSS WEST CENTRAL TEXAS. STRONGEST SUSTAINED
WINDS OF 25-35 MPH WILL EXIST ROUGHLY OVER THE SOUTHERN HALF OF THE
CWFA SOUTHWARD INTO THE PERMIAN BASIN. SIMILAR TO LAST
TUESDAY...SHOULD AGAIN SEE AREAS OF BLOWING DUST DEVELOP EARLY IN
THE AFTERNOON. DO NOT FORESEE ANY FIRE WEATHER WATCHES/WARNINGS AT
THIS TIME FOR FRIDAY...AS SFC RH VALUES SHOULD BOTTOM OUT ABOUT 20
PERCENT.  ALL SAID...WILL HOIST A WIND ADVISORY FOR THE SOUTHERN TWO
ROWS OF THE CWFA FM 17-23Z. AFTER 00Z...COLD FRONT WILL BEGIN RACING
THROUGH THE SOUTH PLAINS WITH WINDS SWITCHING TO THE NORTHWEST AND
DECREASING INTO THE 20-30 MPH RANGE. MAY SEE LIGHT RAIN SHOWERS OVER
THE FAR NORTHERN CWFA FRIDAY EVENING WITH WRAP AROUND MOISTURE.

.LONG TERM...
UPPER TROUGH WILL CONTINUE MOVING EAST TOWARD THE MID MISSISSIPPI
VALLEY SATURDAY WITH COLD AIR ADVECTION ACROSS AREA AS SURFACE
HIGH SETTLES SOUTHWARD WITH DIMINISHING NORTH WINDS. SUNDAY...
UPPER RIDGE WILL BUILD IN ACROSS THE HIGH PLAINS WITH SOUTHERLY
FLOW RETURNING. NEXT UPPER LOW WILL DIG SOUTHEASTWARD INTO
NORTHERN ARIZONA SUNDAY AFTERNOON WITH INCREASING SW FLOW ALOFT
AND RETURN LOW LEVEL FLOW.

NEXT POTENTIAL DRYLINE DAY LOOKS TO BE MONDAY AS ENERGY FROM NEXT
LOW APPROACHES THE AREA. ANOTHER FRONT MAY FOLLOW NEXT TUESDAY
WITH THE DRY AND WARM CONDITIONS MID TO LATE WEEK WITH ZONAL FLOW
AND LOWS 40S/HIGHS 70S.

&&

.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL LIKELY AFFECT BOTH KLBB AND
KCDS LATE THIS AFTERNOON AND EVENING. BEST TIMING FOR KLBB SHOULD BE
23-04Z...WHILE KCDS MAINLY AFT 01Z. COULD SEE SOME SEVERE TSTMS AT
BOTH TERMINALS WITH LARGE HAIL AND STRONG WIND GUSTS NEAR 50 KTS.
CIGS WILL BE MVFR DURING STORMS AND THROUGH MOST OF OVERNIGHT HRS.
CIGS COULD LOWER TO IFR AT KCDS AFT 09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        47  55  28  59  36 /  50  20  30   0   0
TULIA         49  62  32  57  36 /  70  20  20   0   0
PLAINVIEW     51  64  32  58  37 /  50  20  10   0   0
LEVELLAND     51  62  32  63  38 /  40  10   0   0   0
LUBBOCK       53  64  33  62  40 /  50  10  10   0   0
BROWNFIELD    52  64  34  64  40 /  40  10   0   0   0
CHILDRESS     53  66  39  57  37 /  70  30  20  10   0
SPUR          56  69  37  61  39 /  60  20  10  10   0
ASPERMONT     56  73  40  61  43 /  60  30  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 12 PM TO 6 PM CDT FRIDAY FOR THE FOLLOWING
ZONES: TXZ033>044.

&&

21/06/21
Hazardous weather outlook, Apr 12, 10:44 AM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1144 AM CDT THU APR 12 2007

TXZ021>044-131645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1144 AM CDT THU APR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT. THE MAIN THREAT ACROSS THE ENTIRE REGION WILL BE
LARGE HAIL. HOWEVER STRONG DAMAGING WINDS MAY ALSO OCCUR ACROSS
THE WESTERN SOUTH PLAINS FROM THUNDERSTORMS THAT DEVELOP NEAR THE
DRYLINE.

A VERY DYNAMIC STORM SYSTEM WILL APPROACH WEST TEXAS THROUGH
TONIGHT. THIS WILL DRAW LOW LEVEL MOISTURE BACK INTO WEST TEXAS
DURING THE AFTERNOON. IN ADDITION...A SURFACE WARM FRONT WILL
SLOWLY LIFT NORTHWARD THROUGH THE SOUTH PLAINS AND ROLLING PLAINS
THIS AFTERNOON AND EARLY EVENING. STRONG SHEAR ALONG WITH CONVERGENCE
ON THE WARM FRONT WILL ALLOW FOR THE DEVELOPMENT OF ELEVATED
SUPERCELLS.

THE DRYLINE WILL ALSO TAKE SHAPE WEST AND SOUTH OF THE WARM FRONT
NEAR THE NEW MEXICO BORDER BY LATE THIS AFTERNOON. CONVERGENCE ON
THE DRYLINE...STRONG SHEAR AND AFTERNOON HEATING SHOULD LEAD TO A
FEW SUPERCELL THUNDERSTORMS. THESE THUNDERSTORMS WILL LIKELY BE
SURFACE BASED AND WILL BE CAPABLE OF STRONG DAMAGING WINDS AS WELL
AS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WIND GUSTS...BLOWING DUST AND ELEVATED FIRE WEATHER CONCERNS
ARE POSSIBLE FRIDAY...MAINLY OVER SOUTHERN SECTIONS OF THE SOUTH
PLAINS AS THE INTENSE LOW PRESSURE SYSTEM EMERGES FROM THE DESERT
SOUTHWEST INTO THE TEXAS PANHANDLE. STAY ALERT FOR POSSIBLE
WATCHES...WARNINGS AND ADVISORIES CONCERNING THE STRONG WINDS AND
THE ELEVATED WILDFIRE THREAT ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO THE
OVERNIGHT HOURS.

In the hours before

Special weather statement, Apr 12, 4:23 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
523 PM CDT THU APR 12 2007

TXZ022-028-122300-
CASTRO TX-LAMB TX-
523 PM CDT THU APR 12 2007

...STRONG THUNDERSTORM ACROSS NORTHEAST LAMB AND SOUTHEAST CASTRO
COUNTIES...

AT 521 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HART...OR ABOUT 15 MILES
SOUTH OF DIMMITT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

BRIEF...STRONG WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE NEAR
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 12, 4:49 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
549 PM CDT THU APR 12 2007

TXZ028-034-122315-
LAMB TX-HOCKLEY TX-
549 PM CDT THU APR 12 2007

...STRONG THUNDERSTORM ACROSS NORTHEAST HOCKLEY AND SOUTHEAST LAMB
COUNTIES...

AT 547 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF ANTON...OR ABOUT 8 MILES
SOUTHEAST OF LITTLEFIELD...MOVING NORTHEAST AT 25 MPH.
ANTON...LITTLEFIELD AND SPADE ARE IN THE PATH OF THIS STORM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Special weather statement, Apr 12, 5:11 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
611 PM CDT THU APR 12 2007

TXZ023-122345-
SWISHER TX-
611 PM CDT THU APR 12 2007

...STRONG THUNDERSTORM ACROSS SWISHER COUNTY...

AT 607 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TULIA...MOVING NORTHEAST AT
30 MPH. TULIA IN THE PATH OF THIS STORM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Swisher

When
April 12, 5:20 PM CST to 5:42 PM CST
Where
Swisher County, Tulia to 10 mi NE of Tulia
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.530, -101.770

An isolated severe thunderstorm produced large hail along a swath through central and northeastern Swisher County. Law enforcement and storm chasers reported hail up to the size of quarters from Tulia northeastward toward Vigo Park.

Hail, Swisher

When
April 12, 6:28 PM CST
Where
Swisher County, 12 mi ESE of Tulia
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.464, -101.576

A second severe storm produced penny size hail in southeastern Swisher County near the intersection of Texas Highway 86 and Farm to Market Road 2301.

Thunderstorm Wind, Briscoe

When
April 12, 8:45 PM CST
Where
Briscoe County, 1 mi E of Quitaque
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.370, -101.032

Local officials reported that severe thunderstorm winds downed large tree limbs just east of Quitaque.

Thunderstorm Wind, Hall

When
April 12, 8:50 PM CST
Where
Hall County, 2 mi WSW of Turkey
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.389, -100.912

The Texas Tech University West Texas Mesonet recorded a severe thunderstorm wind gust of 61 mph near Turkey. No damage was reported by local officials.

Hail, Floyd

When
April 12, 8:59 PM CST to 9:05 PM CST
Where
Floyd County, Floydada
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.980, -101.330

The Floydada Fire Department reported penny size hail in Floydada.

Hail, Childress

When
April 12, 11:05 PM CST to 11:08 PM CST
Where
Childress County, 5 mi SW of Childress to Childress
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.369, -100.262

The Childress County Sheriff's Office reported hail up to three-quarters of an inch in diameter that fell just southwest of Childress.

Hail, Hale

When
April 13, 12:04 AM CST to 12:10 AM CST
Where
Hale County, 2 mi NE of Plainview to Seth Ward
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.220, -101.675

Local officials reported large hail up the size of nickels from just east of Plainview to Seth Ward.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28940, 28941, 28949, 28942, 28943, 28954, 28944.